Alert archive / New York / Flash Flood Warnings in 2008
Flash Flood Warning 28, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 14, 2008, 6:23 AM EDT for Dutchess County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2008, 6:23 AM EDT (10:23 UTC)
- Expired
- Aug 14, 2008, 8:34 AM EDT
- In force
- 2 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Dutchess County, NY
The radar
The Brookhaven radar (KOKX), 115 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 10.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KALY 141023
FFWALY
NYC027-141615-
/O.NEW.KALY.FF.W.0028.080814T1023Z-080814T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
623 AM EDT THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
THIS INCLUDES THE CITY OF BEACON...
* UNTIL 1215 PM EDT
* AT 617 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FISHKILL
SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS CONTAINING TORRENTIAL
DOWNPOURS WILL CONTINUE TO AFFECT THE WARNING AREA. ADDITIONAL
RAINFALL AMOUNTS OF UP TO ONE INCH WILL CAUSE FLASH FLOODING.
AREAS THAT WILL BE MOST SUSCEPTIBLE TO FLASH FLOODING INCLUDE
FISHKILL...BEACON AND BEACON HILLS.
IN ADDITION...INTERSTATE 84 BETWEEN BROCKWAY AND WICCOPEE WILL ALSO
BE SUSCEPTIBLE TO FLASH FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.
LAT...LON 4149 7400 4152 7400 4157 7396 4157 7384
4151 7385 4150 7391 4147 7395 4146 7398
$$
KL1 follow-up statement
000
WGUS71 KALY 141234
FFSALY
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
834 AM EDT THU AUG 14 2008
NYC027-141243-
/O.CAN.KALY.FF.W.0028.000000T0000Z-080814T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUTCHESS NY-
834 AM EDT THU AUG 14 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
DUTCHESS COUNTY...
THE HEAVY RAIN THAT WAS AFFECTING THE AREA EARLIER THIS MORNING HAS
MOVED OUT...AND NO REPORTS OF FLOODING HAVE BEEN RECEIVED.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.
LAT...LON 4149 7400 4152 7400 4157 7396 4157 7384
4151 7385 4150 7391 4147 7395 4146 7398
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:17 AM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 14, 4:17 AM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 417 AM EDT THU AUG 14 2008 .SYNOPSIS... A WEAK DISTURBANCE WILL MOVE ACROSS OUR REGION TODAY. THIS WILL BE FOLLOWED BY THE UPPER LEVEL LOW THAT CAUSED ALL OUR PROBLEMS EARLY IN THE WEEK...WHICH WILL ROTATE BACK THROUGH SOUTHERN CANADA INTO THE EASTERN GREAT LAKES...AND THEN BACK OVER OUR REGION THROUGH LATE FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... WHILE TODAY DOES NOT LOOK TO BE AS ACTIVE AS YESTERDAY OR THE OVERNIGHT HOURS EARLY THIS MORNING...THE GENERAL TROF PATTERN PERSISTS AND AS A RESULT SCATTERED CONVECTION EXPECTED AGAIN TODAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. ACTIVITY TODAY HOWEVER WILL BE MORE FAVORED ACROSS SOUTHERN HALF OF FA WHERE SB CAPES REACH 300-800 J/KG...RATHER NEBULOUS H10-H8 THETA E RIDGE REMAINS IN PLACE AND PWATS RISE TO ABOVE 1.5 INCHES THIS EVENING. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE TODAY INTO THIS EVENING WITH WEAK WIND FIELDS ALOFT 5-10 KTS AT H8 AND 15-25 KTS AT H8 AND WITH LACK OF STEEP LAPSE RATES HAIL NOT LIKELY DESPITE WBZ VALUES STILL FAVORABLE...GENERALLY BELOW 10 KFT. THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING AS HAS BEEN THE CASE OVERNIGHT MAY PRODUCE LOCALLY HEAVY RAINFALL. FOR TEMPS HAVE GENERALLY GONE CLOSE TO MAV GUIDANCE ALTHOUGH SHADED A FEW DEGREES BELOW WHICH HAS BEEN THE TREND THE LAST COUPLE OF DAYS. HAVE ALSO CONTINUED WITH PATCHY DENSE FOG WHICH HAS BEEN THE CASE EACH NIGHT. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... FRIDAY AND FRIDAY NIGHT LOOKS TO BE THE MOST ACTIVE PERIOD WITH THE POTENTIAL FOR SOME LOCALIZED FLOODING WHICH WILL BE HIGHLIGHTED IN THE HWO. THIS WILL BE A RESULT OF THE SAME UPPER LEVEL LOW THAT BROUGHT HEAVY RAIN TO PARTS OF THE AREA EARLIER THIS WEEK RETURNING TO THE EASTERN GREAT LAKES BY EARLY FRIDAY...THEN SLOWLY WORKING ACROSS OUR REGION LATE FRIDAY INTO EARLY SATURDAY. SB CAPES INCREASE TO 500-1500 J/KG LATE FRIDAY...ALTHOUGH NOT CERTAIN AS TO HOW MUCH HEATING GIVEN EXTENSIVE CLOUD COVER. STILL WITH UPPER LOW SWINGING THROUGH FA WITH SEVERAL STRONG VORT AXES AS WELL...THE MAIN PROBLEM APPEARS TO BE HEAVY RAIN AND WHILE PWATS AND THETA E RIDGE AXIS DO NOT LOOK OVERLY IMPRESSIVE...H10-H8 MOISTURE FLUX CONV HAS A VERY IMPRESSIVE AXIS ORIENTED DOWN HUDSON RIVER VALLEY AT 00Z SATURDAY SHIFTING INTO NEW ENGLAND OVERNIGHT. WHILE SATURDAY LOOKS A LITTLE DRIER THAN FRIDAY...TROUGH AXIS STILL NOT FAR ENOUGH EAST AND SB CAPES RETURN TO 400-800 J/KG ACROSS MUCH OF FA SATURDAY AFTERNOON...SO IT WILL LIKELY TAKE UNTIL LATE SATURDAY EVENING BEFORE FA IS COMPLETELY DRY. FOR TEMPS WENT SEVERAL DEGREES BELOW MAV GUIDANCE ON FRIDAY AND FRIDAY NIGHT AND SEVERAL DEGREES ABOVE ON SATURDAY DUE TO MORE BREAKS OF SUN. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... SUN/SUN NT...UPPER LEVEL RIDGING IS EXPECTED TO BUILD E...ALLOWING FOR MAINLY CLEAR SKIES...AND WARMER TEMPS...WITH MAXES REACHING 80-85 ACROSS MOST VALLEY LOCALES...AND EVEN SOME MID/UPPER 80S POSSIBLE WITHIN THE MID HUDSON VALLEY REGION...WITH 75-80 ACROSS HIGHER ELEVATIONS WITHIN THE NORTH COUNTRY AND SOUTHERN VT. MINS SUN NT/MON AM SHOULD FALL INTO THE MID/UPPER 50S...EXCEPT FOR SOME UPPER 40S/LOWER 50S ACROSS THE HIGHER TERRAIN OF THE NORTH COUNTRY. MON-TUE...MOST LONG RANGE MODELS DEPICT NEXT COLD FRONT APPROACHING FROM THE NW SOMETIME LATE MON NT OR DURING TUE. THUS...WILL INCREASE POPS BY MON AFTERNOON INTO THE SLIGHT CHC/LOW CHC RANGE...HIGHEST ACROSS THE ADIRONDACKS...WITH CHC POPS MOST AREAS FOR LATE MON NT INTO TUE. MAX TEMPS SHOULD REACH THE MID/UPPER 80S WITHIN MOST VALLEYS ON MON...WITH OVERNIGHT MINS MON NT/TUE AM MAINLY RANGING FROM THE UPPER 50S/LOWER 60S WITHIN THE VALLEYS...TO THE LOWER/MID 50S ACROSS THE NORTH COUNTRY. ON TUE...GIVEN EXPECTATION OF AT LEAST SOME CLOUDS...POSSIBLE SHOWERS...AND LATE DAY COOL ADVECTION...WILL INDICATE SLIGHTLY COOLER MAXES...WITH MAINLY LOWER 80S ACROSS THE VALLEYS...AND MID/UPPER 70S ACROSS THE NORTH COUNTRY. TUE NT-WED...COOLER AND DRIER AIR SHOULD INFILTRATE FROM THE N IN WAKE OF FRONT...WITH MAINLY CLEAR SKIES. FOR TUE NT/WED AM MINS...WILL FOLLOW GMOS...WITH MID/UPPER 50S ACROSS THE HUDSON VALLEY...AND UPPER 40S TO LOWER 50S ACROSS THE NORTH COUNTRY. FOR WED MAXES...WILL INDICATE 75-80 FOR THE HUDSON VALLEY REGION...AND 70-75 ACROSS THE HIGHER TERRAIN OF THE ADIRONDACKS INTO SOUTHERN VT. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... TRICKY CALL ON OVERALL FLIGHT CONDITIONS OVERNIGHT. MID LEVEL CLOUDS ARE PREVENTING GROUND FOG FROM FORMING THUS FAR...DESPITE MOIST BOUNDARY LAYER. HOWEVER...ANY BREAKS THAT DEVELOP WILL EASILY ALLOW AT LEAST PATCHY FOG TO FORM. DUE TO SOMEWHAT LOW CONFIDENCE...HAVE INCLUDED ONLY BRIEF VSBY/CIG RESTRICTIONS INTO IFR RANGE AT KPOU AND KALB...MAINLY BETWEEN 08Z-10Z/THU. AT KGFL...WHERE SOME BREAKS IN THE CLOUDS ARE SOMEWHAT MORE LIKELY...HAVE INCLUDED MORE ROBUST IFR/LIFR CONDITIONS...ALTHOUGH EVEN HERE A FEW BRIEF IMPROVEMENTS INTO MVFR RANGE ARE POSSIBLE. OTHERWISE...AFTER 13Z/THU...VFR CONDITIONS ARE EXPECTED UNTIL MVFR/IFR CONDITIONS REDEVELOP IN PATCHY GROUND FOG ONCE AGAIN TONIGHT. HOWEVER...VSBY REDUCTIONS INTO MVFR RANGE ARE POSSIBLE THIS AFTERNOON/EVENING WITHIN ANY SHOWERS/TSTMS. AS FOR SHOWERS/TSTMS...BEST CHC OVER THE NEXT 2-4 HOURS WILL BE AT KPOU...AS A WEAK DISTURBANCE PASSES TO THE SOUTH. A FEW SHOWERS ARE ALSO POSSIBLE AT KALB THROUGH 08Z/THU. OTHERWISE...ADDITIONAL SHOWERS AND POSSIBLE TSTMS SHOULD HOLD OFF UNTIL LATER THIS AFTERNOON AND INCREASE FURTHER TONIGHT. WINDS SHOULD GENERALLY REMAIN LIGHT/VARIABLE TODAY...TRENDING INTO A N TO NW DIRECTION...WITH SPEEDS LESS THAN 10 KT. WINDS WILL BE STRONGER...AND VARIABLE IN DIRECTION IN AND NEAR ANY TSTMS. OUTLOOK... FRI...MVFR CIG...LIKELY SHRA/CHC TSRA. POSS NITE MVFR/IFR FOG GFL. SAT...VFR...WIDELY SCT -SHRA N. POSS NITE MVFR/IFR FOG GFL. SUN...VFR...NO WX. MON...VFR...SLGT CHC -SHRA N. && .FIRE WEATHER... UNSETTLED CONDITIONS ARE EXPECTED TO PERSIST THROUGH MUCH OF THE REMAINDER OF THE WEEK. RELATIVE HUMIDITY VALUES WILL DROP TO 50 TO 65 PERCENT THIS AFTERNOON...RECOVER TO NEAR 100 PERCENT TONIGHT WITH HEAVY DEW FORMATION AND ONLY FALL TO 65 TO 85 PERCENT ON FRIDAY WHICH LOOKS TO BE A WET FLAG DAY. WINDS WILL BE NORTHWEST TO NORTHEAST AT 5 TO 10 MPH TODAY...LIGHT AND VARIABLE TONIGHT AND NORTHEAST SHIFTING TO SOUTHEAST AT 5 TO 10 MPH ON FRIDAY. && .HYDROLOGY... AS OF 330 AM EDT...A SMALL SLOW MOVING CLUSTER OF SHOWERS/TSTMS IS AFFECTING SE ULSTER AND SOUTHERN DUTCHESS COS...WITH RAINFALL RATES ESTIMATED AT 1 TO 1.5 INCHES/HOUR. THIS CLUSTER APPEARS TO BE DRIFTING E...AND MAY CLIP SOUTHERN LITCHFIELD CO OVER THE NEXT 2 HOURS. WE HAVE ISSUED AN FLS FOR POSSIBLE MINOR FLOODING OF SMALL STREAMS/POOR DRAINAGE AREAS THROUGH 6 AM EDT ACROSS SE ULSTER/SOUTHERN DUTCHESS COS WHERE HEAVIEST CORE PASSES. ADDITIONAL SCATTERED SHOWERS/TSTMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO TONIGHT...WITH MEAN AREAL RAINFALL AMTS OF 0.10-0.25...HIGHEST ACROSS SOUTHERN AREAS. HOWEVER...MUCH HIGHER POINT AMTS ARE POSSIBLE...ESP WITHIN ANY SLOWER MOVING AND/OR BACKBUILDING TSTMS. NUMEROUS SHOWERS/TSTMS ARE EXPECTED ON FRI INTO EARLY FRI NT...AS YET ANOTHER UPPER LOW CROSSES THE REGION. THE FURTHER S THIS CLOSED LOW PASSES...THE BETTER CHC FOR HEAVIER RAINFALL AS OUR REGION WOULD LIE ONCE AGAIN WITHIN DEFORMATION REGION. WE ARE CURRENTLY ANTICIPATING 0.25-0.50 OF MEAN AREAL PRECIP...HIGHEST FROM THE HUDSON RIVER EAST...HOWEVER MUCH HIGHER POINT AMTS ARE ONCE AGAIN POSSIBLE...ESP IF AFOREMENTIONED UPPER LOW TRACKS A BIT FURTHER S. ALTHOUGH MAINSTEM RIVERS SHOULD ONLY EXHIBIT SMALL RISES FROM THIS RAINFALL...SMALLER STREAMS AND CREEKS WILL NEED TO BE WATCHED FOR MORE SIGNIFICANT RISES...POSSIBLY APPROACHING BANKFULL. FOR DETAILS ON THE RIVERS...GO TO THE ADVANCED HYDROLOGIC PREDICTION SERIES GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...11 NEAR TERM...11 SHORT TERM...11 LONG TERM...KL AVIATION...KL FIRE WEATHER...11 HYDROLOGY...KL
Hazardous weather outlook, Aug 14, 4:26 AM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 426 AM EDT THU AUG 14 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-151100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 426 AM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE A BRIEF PERIOD OF HEAVY RAIN. THE STORMS WILL MOVE FROM WEST TO EAST AT 10 TO 15 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY FRIDAY INTO FRIDAY NIGHT. SOME THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS WHICH MAY PRODUCE LOCALIZED FLOODING. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SATURDAY EVENING AND AGAIN MONDAY AFTERNOON INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:07 AM EDT | Areal Flood Advisory | ALY | Dutchess, Ulster | 6 hr |
Nearby
Flash Flood Warnings in New York, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.